Illinois, 2018

Flash Flood in Illinois, June 25, 2018

June 25, 2018 · NWS PAH · 1 event in 1 county or zone

Clusters of thunderstorms repeatedly moved east along a stationary front oriented from west to east across extreme southern Illinois. Training of storms along the front produced locally heavy rainfall from 2 to 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms repeatedly moved east along a stationary front oriented from west to east across extreme southern Illinois. Training of storms along the front produced locally heavy rainfall from 2 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 24, 10:43 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 24, 10:43 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1143 PM CDT Sun Jun 24 2018

.UPDATE...
Issued at 1143 PM CDT Sun Jun 24 2018

Updated aviation section for 06z TAF package.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 337 PM CDT Sun Jun 24 2018

The primary forecast challenge will be within the next 21-24 hours
hours (roughly ending around noon Monday) and more likely within
the next 15 hours (ending at 7 am CDT Monday).

The Mesoscale Convective Vortex (MCV) that originated this morning
near northeast OK, southwest MO, and northwest AR is expected to
elongate and stretch out into progressive shortwave overnight.

The big question will be where the warm front finally stalls out
in the eastern part (mainly west Kentucky) of the WFO PAH
forecast area. The LAPS surface data from this morning has been
fairly consistent keeping a warm frontal boundary near the MS
river in southwest Illinois, but has been wavering from northern
to central sections of the Pennyrile region of west Kentucky. This
has limited the northward transport of higher theta-e air/surface
CAPE into the southern Purchase and Pennyrile of west Kentucky.
Anticipate that will change as the initial circulation aloft
generates an ageostrophic wind response, pulling moisture back
northwest into west Kentucky and parts of extreme southern
Illinois.

The potential for good moisture advection, higher precipitable
water just to the south may lead to localized flooding concerns
overnight. See hydro section for more details.

From late Monday into Monday evening, weak ridging/stabilization
of boundary layer should provide a minimum for convective
potential. Anticipate the SPC Day 2 will focus on the late Monday
night/Tuesday morning in advance of the northwest U.S. closed
low/shortwave trough that has been forecast to move northwest and
north of the WFO PAH forecast area into Wednesday. With the
trajectory of the warm sector, moisture advection and temperatures
will lead to heat index values near 100 degrees moving well into
southeast Missouri and southwest Kentucky Tuesday afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 337 PM CDT Sun Jun 24 2018

With the departure of the upper low northeast of the Great Lakes,
the WFO PAH forecast area will remain entrenched in a warm sector
with increasing heights aloft and subsidence. There will still
remain a very low level trajectory of moist air from the western
Gulf of Mexico into the area, keeping higher dewpoints (low 70s) across
the area through the weekend.

Medium range models differ on the centroid for the high pressure
during the latter part of the week over the WFO PAH forecast area,
so isolated thunderstorms may still be possible.

The bigger story from Thursday through Sunday will be widespread
heat index values between 105 and possibly up to 110 degrees.
Would be surprised if a heat watch is issued for the latter part
of the week to indicate a high probability of heat index values in
excess of 105 degrees. The initial start time of an advisory will
be the biggest question. Diurnal convection chances will increase
from the south and southeast over the weekend, but will be limited
in scope.

&&

.AVIATION...
Issued at 1143 PM CDT Sun Jun 24 2018

On and off convection expected through mainly the first 8 hours
of this TAF period. Went with better chances through 08z at KPAH,
and through 10z at KEVV/KOWB, and included VCSH with TEMPO groups
for TSRA and MVFR conditions. MVFR fog possible after 09z with
scattered showers, then VFR conditions at all sites after 14z.
Isolated convection possible after 14z.  Winds will be variable
around 5 kts or less through the TAF period.

&&

.HYDROLOGY...
Issued at 337 PM CDT Sun Jun 24 2018

The WFO PAH forecast area is on the cusp of higher layer
atmospheric moisture values (precipitable water) between 1.3 to
1.7 inches along the Kentucky/Tennessee border as of 3 pm CDT.
With the approach of an elongated shear zone with an MCV being
stretched out, a warm frontal zone, and an open trajectory of
moisture flow expected to move north overnight.

In coordination and discussion with WPC, as well as NWS offices in
Louisville KY and Nashville, TN, added and area of one to locally
three inches mainly over west Kentucky, southern Illinois (along
and south of route 13) and the Delta region of southeast Missouri.

Was hesitant on pulling the trigger on a flood or flash flood
watch overnight, mainly due to the uncertainty to where the final
rain-cooled warm frontal zone boundary will stall out and generate
a zone for any training thunderstorm activity.

In addition, antecedent (past) rainfall and soil moisture remains
less than 15 percent and flash flood guidance in the one to three
hour time frame remain at or above two inches.

For now, will highlight heavy rain potential in text, tabular,
graphic forecast products, as well as discuss in the Hazardous
Weather Outlook. If time permits, will also try to highlight in
social media, but may be competing with convective (severe)
potential late this afternoon and this evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...RST
HYDROLOGY...Smith
Hazardous weather outlook, Jun 24, 2:57 PM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
357 PM CDT Sun Jun 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
357 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A marginal to slight risk of severe thunderstorms remains over the
outlook area this afternoon and tonight. The primary severe
weather hazards with any severe storms will be damaging winds and
hail. An isolated tornado cannot be totally ruled out, especially
in or near the warm frontal boundary.

Locally heavy rain, capable of producing isolated flooding, will
also be a concern overnight. Repeated movement of thunderstorms
over the same area will be possible. At this time, there is the
potential for one to locally three inches of rain over parts of
west Kentucky, southern Illinois, and the delta region of
southeast Missouri. Be watchful the the potential of flooding at
night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms may are possible late Monday and
Tuesday. A marginal risk of severe storms is forecast for Monday.

Thunderstorms are still forecast on Wednesday, but will become few
and far between for the rest of the week.

Heat index values will be in the upper 90s to near 100 over
southeast Missouri and southwest Kentucky on Monday and Tuesday.

Outside of any thunderstorm activity for the remainder of the
week, heat index values will range between 100 to 105 degrees on
Wednesday, with widespread 105 to potentially 110 degree readings
expected Thursday through Saturday. A Heat Watch or Heat Advisory
may be required for the outlook area during the latter half of
this week.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain a basic weather watch in case activation
is requested. Reports of wind damage, hail, or rainfall in excess
of an inch is appreciated, along with the time, location, and
specifics of the severe weather.

RLS/CW/Smith

In the hours before

Special weather statement, Jun 24, 8:00 PM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
900 PM CDT SUN JUN 24 2018

MOZ112-250245-
Mississippi MO-
900 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSISSIPPI COUNTY UNTIL
945 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anniston, or near East Prairie, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Charleston, East Prairie, Bertrand, Wyatt, Anniston and Wilson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3689 8951 3690 8950 3691 8947 3692 8947
      3698 8912 3697 8910 3694 8910 3686 8913
      3685 8914 3684 8918 3680 8917 3679 8916
      3679 8912 3677 8912 3674 8942
TIME...MOT...LOC 0200Z 253DEG 25KT 3684 8939

SP
Special weather statement, Jun 24, 8:20 PM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
920 PM CDT SUN JUN 24 2018

ILZ090-094-250245-
Massac IL-Pope IL-
920 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MASSAC AND SOUTHERN
POPE COUNTIES UNTIL 945 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brookport, or near Metropolis, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Metropolis and Hamletsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 8872 3729 8871 3731 8851 3726 8851
      3722 8847 3721 8845 3716 8843 3710 8844
TIME...MOT...LOC 0219Z 271DEG 23KT 3721 8862

SP
Special weather statement, Jun 24, 8:30 PM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
930 PM CDT SUN JUN 24 2018

KYZ009-250245-
Calloway KY-
930 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALLOWAY COUNTY UNTIL 945
PM CDT...

At 929 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Murray, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New Concord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3674 8822 3673 8810 3672 8808 3669 8807
      3666 8807 3661 8804 3654 8803 3651 8804
      3650 8805 3650 8821
TIME...MOT...LOC 0229Z 259DEG 23KT 3659 8812

SP
Special weather statement, Jun 24, 9:27 PM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
1027 PM CDT SUN JUN 24 2018

KYZ019-250345-
Daviess KY-
1027 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS COUNTY UNTIL
1045 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitesville, or 15 miles east of Owensboro, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Whitesville and Knottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3764 8689 3762 8692 3763 8695 3760 8698
      3761 8701 3783 8690 3784 8689 3784 8685
      3779 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 0327Z 288DEG 40KT 3770 8685

SP

The radar

The Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Alexander

When
June 25, 1:45 AM CST to 3:30 AM CST
Where
Alexander County, Olive Branch to 1.64 mi ENE of Thebes Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.170, -89.350

Water was over Route 3 north of Olive Branch.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759206.